Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 162, NWS Pueblo, CO

July 16, 2017Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2017, 3:03 PM MDT for Fremont County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 3:03 PM MDT (21:03 UTC)
Expired
Jul 16, 2017, 3:24 PM MDT
In force
21 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS55 KPUB 162103
SVRPUB
COC043-162145-
/O.NEW.KPUB.SV.W.0162.170716T2103Z-170716T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
303 PM MDT SUN JUL 16 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Fremont County in central Colorado...

* Until 345 PM MDT

* At 302 PM MDT, a severe thunderstorm was located over Waugh 
  Mountain, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Waugh Mountain and rural area of north central Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 10533 3867 10526 3848 10519 3843 10576
      3868 10577 3870 10569 3870 10561
TIME...MOT...LOC 2102Z 266DEG 21KT 3860 10567 

HAIL...1.00IN
WIND...60MPH
 
$$

tlm
1 follow-up statement
839 
WWUS55 KPUB 162124
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
324 PM MDT SUN JUL 16 2017

COC043-162134-
/O.CAN.KPUB.SV.W.0162.000000T0000Z-170716T2145Z/
Fremont CO-
324 PM MDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FREMONT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3868 10533 3867 10526 3848 10519 3843 10576
      3868 10577 3870 10569 3870 10561
TIME...MOT...LOC 2122Z 266DEG 21KT 3861 10550 

$$

tlm

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:29 PM MDT, 34 minutes earlier.

Area forecast discussion, Jul 16, 2:29 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
229 PM MDT Sun Jul 16 2017

.SHORT TERM...(This evening through Monday)
Issued at 1253 PM MDT Sun Jul 16 2017

...Monsoon Storms to Continue this Evening...

Some pretty strong convection moving south along the Sawatch
Mountain Range in southwest Chaffee County this afternoon.  A Flash
Flood Warning and Flood Advisory have been in effect for those
areas.  Radar estimates up to 1.7 inches of rain has fallen over the
headwaters of Chalk Creek that drains toward Saint Elmo and on down
the canyon toward Alpine, all in the Chalk Creek Basin west of
Nathrop.  This activity should continue for a while, developing
southeastward along the spine of the Sawatch and Sangre De Cristo
Mountains through the late afternoon and evening hours.

High res model runs continue to develop storms over and near the
mountains through this evening including the I-25 corridor.
Yesterday, it looked like little or no chance along the I-25
corridor for this evening.  But today's runs, have brought a few
storms back to the corridor, even with some intensity. Based on
dewpoints that remain in the mid 50s to mid 60s along the I-25
corridor, see no reason why this wouldn't be true.  Another area
where storms will probably gen up this evening is near the Kansas
border.  This area is still under the influence of the old monsoonal
depression that has been spinning for days now.  Hi res models have
convection picking up out that way through the evening hours. One
more area to watch this evening will be the Hayden Pass burn scar
area.  Some of the hi res model runs are suggesting some pretty
decent strength convection may move through that general area during
the late afternoon and evening hours.  The threats this evening will
be similar to past evenings but more restricted in coverage to the
areas described above. Lightning, heavy rain and flash flooding will
the main concerns.  Of course, the burn scars and urban areas will
have the greatest risk of flash flooding. Another risk could be some
local small hail from a few storms.

Monday looks drier but not void of convection.  Although more
isolated and less intense than today, it looks like more storms will
develop over the mountainous areas in the afternoon.  A few may try
to drift onto the I-25 corridor but they don't look like they will
hold together well.  Across the plains, the models have it pretty
void of convection.  There may still be a few spotty storms around
but they shouldn't be as widespread or intense as in previous days.
The primary concern for tomorrow will be a mountain thunderstorm
tracking over a burn scar.  If that happens, there will still be
enough moisture in the atmosphere for a burn scar flash flood.
Other concerns from storms tomorrow include lightning, locally heavy
rain and wind gusts to around 50 mph.  In fact, the gusty winds may
become a bigger threat tomorrow due to the warmer and drier airmass
over the region.

.LONG TERM...(Monday night through Sunday)
Issued at 1253 PM MDT Sun Jul 16 2017

Monday Night through Wednesday: Upper high progged to control
weather across the CWA with models indicating slightly drier air
across the CWA, especially across eastern Colorado. This will allow
for a down turn in convection across the southeast plains. In the
western part of the CWA, there will be enough moisture for scattered
to numerous afternoon and evening storms across the mountains and
high valleys.  Weak flow aloft will cause storms to move slowly,
bringing the potential for locally heavy rainfall, and the
possibility of flash flooding, mainly across and near burn scars.
Warm air aloft will allow surface temperatures to be at and above
seasonal norms.

Thursday through Saturday...As the upper high repositions across the
southern plains and lower Mississippi Valley, expect monsoon
moisture to rotate around the high from Mexico through the southwest
US and into Colorado.  This will allow for more widespread shower
and storm activity across the CWA. Blended model data shows this
well.  There will be the daily risk of flash flooding, especially
across urban areas and burn scars.  Best coverage over the higher
terrain, with temperatures near seasonal norms.

Throughout the extended period, critical fire weather conditions
should not be reached, as minimum humidities and winds should be a
little below critical values in the afternoon and early evening
hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1253 PM MDT Sun Jul 16 2017

Monsoon moisture will continue to produce scattered thunderstorms
across the flight area through this evening. The best chance of
storms will be over and near the mountains and also near the Kansas
border. Drier air will reduce the number of storms over most of the
plains.  Primary risks will include lightning and heavy rain.
Additionally, local flash flooding, gusty winds to around 50 mph and
small hail will be possible. Areas of MVFR, IFR and LIFR GIGS and
VSBYS can be expected through precipitation. These conditions will
be scattered west of the I-25 corridor but more isolated east of the
corridor. Most activity should diminish by around midnight although
isolated activity may linger past midnight.

The airmass will dry out some over the flight area on Monday. While
most of the plains should be void of convection, afternoon and
evening thunderstorms will continue over and near the mountains.

All 3 of the terminal sites (KCOS, KPUB and KALS) will see a chance
of thunderstorms this afternoon or evening. For KALS, the onset
looks to be around 21z. For KCOS and KPUB, the potential onset looks
later, roughly around 00Z for KCOS and around 02z for KPUB. These
times are based on recent hi res model runs.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...TM
AVIATION...LW
Hazardous weather outlook, Jul 16, 11:30 AM MDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Sun Jul 16 2017

COZ058>089-093>099-171730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Sun Jul 16 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop across south central and
southeast Colorado this afternoon, with the best chance for storms
over the mountains and across the plains near the Kansas border.
The main storm threats today will be lightning and heavy rain, and
there will be a continued risk of flash flooding over area burn
scars, as storms will again be very slow moving. A few stronger
storms today may also produce wind gusts to 50 mph and hail up to
the size of nickels. Thunderstorms will slowly dissipate this
evening, with most activity ending by midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The mountains and high valleys will see daily chances of afternoon
and evening thunderstorms Monday through Saturday. Drier conditions
are expected over the eastern plains Monday through Wednesday,
although isolated storms will remain possible. An uptick in storm
activity can be expected across the eastern plains later in the
week, as monsoon moisture begins to work back into the region.

Lightning and locally heavy rain will be the main storm risks through
the week. This will include the risk of flash flooding generally
over and near recent burn scars. Gusty outflow winds of up to 50
mph and small hail will also be possible with some of the stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across all of south central and
southeast Colorado.

50/50

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:08 PM MDTAreal Flood AdvisoryPUBBent, Crowley, Kiowa, Otero, Prowers3 hr
Jul 15, 6:08 PM MDTSpecial Weather StatementPUBChaffee37 min
Jul 15, 6:35 PM MDTSpecial Weather StatementPUBProwers40 min
Jul 15, 6:39 PM MDTAreal Flood AdvisoryPUBChaffee111 min
Jul 15, 6:39 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers18 min
Jul 15, 6:43 PM MDTSevere Thunderstorm WarningPUBChaffee, Fremont32 min
Jul 15, 7:00 PM MDTSpecial Weather StatementPUBProwers30 min
Jul 15, 7:15 PM MDTSpecial Weather StatementPUBChaffee45 min
Jul 15, 7:19 PM MDTAreal Flood AdvisoryPUBChaffee116 min
Jul 15, 7:38 PM MDTAreal Flood AdvisoryPUBMineral, Rio Grande112 min
Jul 15, 7:53 PM MDTFlash Flood WarningPUBChaffee112 min
Jul 15, 8:04 PM MDTFlash Flood WarningPUBCuster, Fremont3 hr
Jul 15, 8:17 PM MDTSpecial Weather StatementPUBSaguache28 min
Jul 15, 10:48 PM MDTFlash Flood WarningPUBCuster, Fremont3 hr
Jul 16, 12:34 PM MDTFlash Flood WarningPUBChaffee116 min
Jul 16, 1:18 PM MDTAreal Flood AdvisoryPUBChaffee117 min
Jul 16, 2:27 PM MDTAreal Flood AdvisoryPUBChaffee3 hr
Jul 16, 2:41 PM MDTFlash Flood WarningPUBCuster, Fremont4 hr
Jul 16, 3:17 PM MDTAreal Flood AdvisoryPUBChaffee3 hr
Jul 16, 3:18 PM MDTSpecial Weather StatementPUB42 min
Jul 16, 3:28 PM MDTSpecial Weather StatementPUBSaguache32 min
Jul 16, 3:39 PM MDTSevere Thunderstorm WarningPUBLas Animas66 min
Jul 16, 3:47 PM MDTSevere Thunderstorm WarningPUBCuster, Saguache43 min
Jul 16, 3:59 PM MDTSevere Thunderstorm WarningPUBMineral, Rio Grande, Saguache31 min
Jul 16, 4:12 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas33 min
Jul 16, 4:35 PM MDTSpecial Weather StatementPUBRio Grande40 min
Jul 16, 4:45 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas30 min
Jul 16, 5:45 PM MDTSpecial Weather StatementPUBAlamosa45 min
Jul 16, 5:51 PM MDTSpecial Weather StatementPUBCuster39 min
Jul 16, 5:57 PM MDTFlash Flood WarningPUBCuster, Pueblo3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.